Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 61, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 29, 2011, 9:58 AM CDT for 5 counties in Iowa; 4 counties in Illinois. It was in force for 62 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2011, 9:58 AM CDT (14:58 UTC)
- Expired
- May 29, 2011, 11:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cedar County, IA, Des Moines County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Henderson County, IL, Mercer County, IL, Rock Island County, IL, Warren County, IL
The radar
The Quad Cities radar (KDVN), 50 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 10:12 AM CDT | TSTM WND GST 40 | 2 Ne Muscatine, IA | AND VERY HEAVY RAIN |
| May 29, 10:15 AM CDT | TSTM WND GST 49 | Muscatine, IA | AND HEAVY RAIN |
| May 29, 10:38 AM CDT | TSTM WND GST 53 | Moline, IL | |
| May 29, 10:39 AM CDT | TSTM WND GST 51 | Davenport, IA | |
| May 29, 10:40 AM CDT | TSTM WND DMG | 3 Ssw Rock Island, IL | WIND PICKED UP A TRAMPOLINE, BLEW IT ACROSS STREET THEN IT CRASHED INTO NEIGHBORS HOUSE |
| May 29, 10:40 AM CDT | TSTM WND DMG | Rock Island, IL | TIME ESTIMATED LARGE TREE DOWNED AND BLOCKING 18TH AVE IN ROCK ISLAND |
| May 29, 10:40 AM CDT | TSTM WND GST 60 | Moline, IL | |
| May 29, 10:43 AM CDT | TSTM WND GST 65 | Park View, IA | |
| May 29, 10:45 AM CDT | TSTM WND DMG | Rock Island, IL | LARGE TREE BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 8:53 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
633
WUUS53 KDVN 291458
SVRDVN
IAC031-057-115-139-163-ILC071-131-161-187-291600-
/O.NEW.KDVN.SV.W.0061.110529T1458Z-110529T1600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 AM CDT SUN MAY 29 2011
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CEDAR COUNTY IN EAST CENTRAL IOWA...
MUSCATINE COUNTY IN EAST CENTRAL IOWA...
SCOTT COUNTY IN EAST CENTRAL IOWA...
MERCER COUNTY IN NORTHWEST ILLINOIS...
ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS...
NORTHERN DES MOINES COUNTY IN SOUTHEAST IOWA...
LOUISA COUNTY IN SOUTHEAST IOWA...
NORTHERN HENDERSON COUNTY IN WEST CENTRAL ILLINOIS...
NORTHERN WARREN COUNTY IN WEST CENTRAL ILLINOIS...
* UNTIL 1100 AM CDT.
* AT 954 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR GRANDVIEW...OR 7 MILES EAST OF COLUMBUS
JUNCTION...AND MOVING EAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TOOLESBORO...OAKVILLE...FRUITLAND...OQUAWKA...ATALISSA...NEW
BOSTON...MUSCATINE...KEITHSBURG...ROZETTA...MANNON...ELIZA...
WILTON...JOY...SEATON...ILLINOIS CITY...FAIRPORT...LITTLE YORK...
MILLERSBURG...DURANT...ALEDO...MONTPELIER...HAMLET...BURGESS...BLUE
GRASS...WALCOTT...ANDALUSIA...SHALE CITY...BUFFALO...REYNOLDS...
TAYLOR RIDGE...MATHERVILLE...VIOLA...BODEN...NORTH HENDERSON...
DONAHUE...OAK GROVE...DAVENPORT...CABLE...MILAN...ROCK ISLAND...
SHERRARD...NEW WINDSOR...ROCK ISLAND ARSENAL...ELDRIDGE...MOLINE
QUAD-CITY AIRPORT...LONG GROVE...MOLINE...COAL VALLEY...
RIVERDALE...BETTENDORF AND EAST MOLINE.
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 269 AND 302.
THIS INCLUDES INTERSTATE 74 IN IOWA BETWEEN MILE MARKERS 1 AND 5.
THIS INCLUDES INTERSTATE 74 IN ILLINOIS BETWEEN MILE MARKERS 2 AND 3.
THIS INCLUDES INTERSTATE 280 BETWEEN MILE MARKERS 1 AND 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4084 9130 4142 9142 4142 9137 4158 9136
4174 9062 4167 9043 4099 9045
TIME...MOT...LOC 1458Z 255DEG 45KT 4130 9116
WIND...HAIL 60MPH 1.00IN
$$
ERVIN1 follow-up statement
399
WWUS53 KDVN 291559
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1059 AM CDT SUN MAY 29 2011
IAC031-057-115-139-163-ILC071-131-161-187-291609-
/O.EXP.KDVN.SV.W.0061.000000T0000Z-110529T1600Z/
SCOTT IA-MUSCATINE IA-LOUISA IA-DES MOINES IA-CEDAR IA-MERCER IL-
ROCK ISLAND IL-WARREN IL-HENDERSON IL-
1059 AM CDT SUN MAY 29 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HENDERSON...NORTHERN
WARREN...ROCK ISLAND...MERCER...SOUTHEASTERN CEDAR...NORTHERN DES
MOINES...LOUISA...MUSCATINE AND WESTERN SCOTT COUNTIES WILL EXPIRE
AT 1100 AM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.
LAT...LON 4084 9130 4142 9142 4142 9137 4158 9136
4174 9062 4167 9043 4099 9045
TIME...MOT...LOC 1559Z 255DEG 45KT 4149 9018
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:55 AM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, May 29, 5:55 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 AM CDT SUN MAY 29 2011
.UPDATE...
FOG HAS CONTINUED TO EXPAND AND THICKEN. WITH WIDESPREAD VISBYS
AT OR BELOW 1/4SM...HAVE ISSUED A DENSE FOG ADVISORY OVER ALL BUT
THE FAR SOUTH TO SOUTHWEST TIER OF COUNTIES RUNNING TIL 9 AM.
OTHERWISE...MONITORING LARGE AREA OF SCATTERED THUNDERSTORMS
ACROSS SOUTHEAST NEB AND SW IA OCCURRING ON EDGE OF STEEPER MID
LEVEL LAPSE RATES AND NOSE OF 50 KT JET AT 850 MB. THESE HAVE
SHOWN A TREND OF BECOMING BETTER ORGANIZED...FROM INITIAL NUMEROUS
SCATTERED CELLS IN IN SE NEB...INTO MORE OF A MCS OVER THE PAST
HOUR. AT THE PRESENT RATE...THUNDERSTORMS SHOULD REACH THE
WESTERN AND SW FORECAST AREA COUNTIES AROUND 730 AM.
&&
.AVIATION...
VLIFR CONDITIONS HAVE BECOME WIDESPREAD. AT 10Z ALL TAF SITES WERE
BOTTOMING OUT AT 1/4SM AND VV001. THESE CONDITIONS WILL ONLY
SLOWLY IMPROVE OVER THE NEXT SEVERAL HOURS. AT THE SAME
TIME...A COMPLEX OF THUNDERSTORMS OVER SW AND CENTRAL IA WILL
OVERSPREAD THE AREA. MORE PRECISE TIMING OF THUNDERSTORMS WILL BE
OUT IN 12Z FORECASTS. OVERALL TRENDS WITH TIMING OF THE ADVANCING
WARM FRONT SUGGEST CONDITIONS WILL IMPROVE TO IFR ROUGHLY BY
18Z...THEN MVFR BY MID TO LATE AFTERNOON. VFR CONDITIONS WILL THEN
PREVAIL TONIGHT INTO MONDAY MORNING WITH SURFACE WINDS BECOMING
SOUTH AROUND 10 TO 15KTS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
MUSCATINE-SCOTT-WASHINGTON.
IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BUREAU-
CARROLL-HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...NONE.
&&
SHEETSHazardous weather outlook, May 29, 4:41 AM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 441 AM CDT SUN MAY 29 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-300945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 441 AM CDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT DENSE FOG WITH VISIBILITIES BELOW A QUARTER MILE AT TIMES WILL AFFECT PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL MID MORNING. THUNDERSTORMS ARE LIKELY TODAY AS A WARM FRONT LIFTS NORTH THROUGH THE REGION AND THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA EARLY THIS MORNING. THE PRIMARY RISK FROM THESE STORMS WILL BE LARGE HAIL AND HEAVY DOWNPOURS. ADDITIONAL STORMS WILL BE POSSIBLE FROM LATE MORNING THROUGH THE AFTERNOON...MAINLY NORTH OF A LINE FROM FAIRFIELD TO MONMOUTH. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT INDEX VALUES OF 90 TO 95 DEGREES ARE LIKELY ACROSS MUCH OF THE OUTLOOK AREA ON MONDAY. IN ADDITION... WINDY CONDITIONS ARE LIKELY MONDAY AFTERNOON. A FEW LOCATIONS WEST OF THE MISSISSIPPI RIVER COULD SEE WINDS SUSTAINED FROM THE SOUTH AT NEAR 30 MPH AT TIMES... WITH GUSTS TO AROUND 40 MPH POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY NIGHT AND TUESDAY WITH THE PASSAGE OF A WEAK COLD FRONT. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. PERIODIC CHANCES OF THUNDERSTORMS WILL RETURN THE LATTER HALF OF THE WEEK INTO NEXT WEEKEND. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. SHEETS/MCCLURE
In the hours before
Local storm report, May 29, 9:44 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM TSTM WND GST WASHINGTON 41.30N 91.69W
05/29/2011 M56.00 MPH WASHINGTON IA AWOS
0939 AM TSTM WND GST 5 NNE CEDAR RAPIDS 41.97N 91.67W
05/29/2011 M60.00 MPH LINN IA TRAINED SPOTTER
AND VERY HEAVY RAIN
&&
TASLocal storm report, May 29, 9:46 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 AM HEAVY RAIN WASHINGTON 41.30N 91.69W
05/29/2011 M0.60 INCH WASHINGTON IA TRAINED SPOTTER
RAINFALL OF 6 TENTHS OF AN INCH IN 10 MINUTES.
&&
HAASELocal storm report, May 29, 9:48 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
948 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM TSTM WND GST IOWA CITY 41.66N 91.54W
05/29/2011 M49 MPH JOHNSON IA ASOS
&&
TASLocal storm report, May 29, 9:54 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM HAIL KEOSAUQUA 40.73N 91.96W
05/29/2011 M0.25 INCH VAN BUREN IA TRAINED SPOTTER
0953 AM TSTM WND GST KEOSAUQUA 40.73N 91.96W
05/29/2011 E40 MPH VAN BUREN IA TRAINED SPOTTER
&&
TASLocal storm report, May 29, 9:55 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM HEAVY RAIN 4 E WHAT CHEER 41.41N 92.28W
05/29/2011 M1.00 INCH KEOKUK IA TRAINED SPOTTER
ONE INCH OF RAIN IN 1 1/2 HOURS. FIELDS FLOODED.
&&
HAASELocal storm report, May 29, 9:57 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL 7 SW MEMPHIS 40.39N 92.26W
05/29/2011 M1.00 INCH SCOTLAND MO EMERGENCY MNGR
HOUSE WINDOW BROKEN BY HAIL.
&&
HAASEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:05 AM CDT | Dense Fog Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 13 more | 4 hr |
| May 29, 8:37 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Keokuk, Van Buren, Washington | 53 min |
| May 29, 9:18 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Johnson, Lee, Louisa and 3 more | 57 min |
| May 29, 9:32 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Jones, Linn | 58 min |
| May 29, 9:55 AM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 65 min |
| May 29, 10:15 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 60 min |
| May 29, 10:26 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson, Scott | 64 min |
| May 29, 10:33 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 57 min |
| May 29, 10:54 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 66 min |
| May 29, 2:38 PM CDT | River Flood Warning | DVN | Johnson, Washington | 31 hr |
| May 29, 3:06 PM CDT | River Flood Warning | DVN | Lee | 38 hr |
| May 29, 10:12 AM CDT | Flash Flood Warning | DVN | Bureau, Henry, Mercer | 4 hr |
| May 29, 11:03 AM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough, Warren | 34 min |
| May 29, 11:17 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 43 min |
| May 29, 2:38 PM CDT | River Flood Warning | DVN | Henry, Rock Island | 4 days |
| May 29, 2:38 PM CDT | River Flood Warning | DVN | Henry, Rock Island | 51 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.